Oklahoma, 2019

Flash Flooding and Hail in Oklahoma, July 3, 2019

July 3, 2019 · NWS OUN · 14 events in 4 counties and zones

Strong instability allowed for a few pulse severe storms with winds and hail on the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong instability allowed for a few pulse severe storms with winds and hail on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 3, 1:57 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 3, 1:57 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
257 PM CDT Wed Jul 3 2019

.DISCUSSION...
A weak mid and upper level shear axis will translate east through
Thursday, with overall height rises in its wake by Friday.
Therefore, after this evening/overnight, the coverage of storms
will be lower than the past several days.

Meanwhile, a small cluster of thunderstorms, just north of the
OKC area, has been building slowly southward this afternoon. The
cold pool with this activity will likely foster more development
into central Oklahoma through the mid evening hours. Other
isolated storms may develop during peak heating along and east of
the aforementioned shear axis. The stronger storms will be
capable of producing strong to near severe wind gusts along with
high rainfall rates. Most of the storms should decrease/dissipate
near sunset.

Over the weekend, a shortwave trough may move along the northern
periphery of a mid level ridge. This will result in a better
chance of storms across at least northern Oklahoma. The trend
going into next week is for hotter temperatures with little or no
chance of rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  91  73  93 /  30  10  10  10
Hobart OK         73  96  74  98 /  20   0  10   0
Wichita Falls TX  74  94  75  96 /  20  10  10  10
Gage OK           70  95  71  97 /  20  10  10  10
Ponca City OK     73  91  73  94 /  20  20  10  10
Durant OK         73  89  74  92 /  10  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 3, 12:12 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
112 PM CDT Wed Jul 3 2019

OKZ004>048-050>052-TXZ083>090-041815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
112 PM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

Isolated to scattered thunderstorms will remain possible through
at least early evening. Widespread severe weather is not expected
but a few storms could become severe with damaging winds of up to
65 mph and hail up to the size of nickels possible. Otherwise,
gusty winds and heavy rain that could lead to flooding and reduce
visibility will be the main concerns. Showers and thunderstorms
are expected to decrease towards or after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Storm chances will continue through the early part of next week.
Chances will be highest this weekend, mainly over northern
Oklahoma. Strong wind gusts and heavy rainfall will be possible
with any storms that form.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 3, 11:42 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1242 PM CDT Wed Jul 3 2019

OKZ012-013-018-031815-
Garfield OK-Kingfisher OK-Noble OK-
1242 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...northern
Kingfisher and west central Noble Counties Until 115 PM CDT...

AT 1240 PM CDT, a strong thunderstorm was located over Covington,
moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3612 9784 3630 9790 3652 9746 3631 9723
TIME...MOT...LOC 1740Z 243DEG 14KT 3630 9759

SIX
Special weather statement, Jul 3, 12:59 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
159 PM CDT Wed Jul 3 2019

OKZ012-013-019-020-026-031930-
Garfield OK-Payne OK-Logan OK-Lincoln OK-Noble OK-
159 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...Payne...
northern Logan...northwestern Lincoln and southern Noble Counties
Until 230 PM CDT...

AT 157 PM CDT, strong thunderstorms were along a line extending from
3 miles east of Morrison to 5 miles southeast of Mulhall, moving east
at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

LAT...LON 3638 9703 3633 9703 3633 9692 3625 9692
      3625 9682 3616 9682 3616 9675 3592 9700
      3587 9760 3612 9768 3613 9767 3641 9711
TIME...MOT...LOC 1857Z 268DEG 16KT 3629 9695 3600 9735

TL
Special weather statement, Jul 3, 1:07 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
207 PM CDT Wed Jul 3 2019

OKZ018-019-031930-
Kingfisher OK-Logan OK-
207 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR Kingfisher and southwestern Logan
Counties Until 230 PM CDT...

AT 205 PM CDT, a strong thunderstorm was located near Guthrie, moving
east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3596 9811 3613 9769 3590 9742 3573 9732
      3573 9795
TIME...MOT...LOC 1905Z 256DEG 9KT 3585 9746

TL
Special weather statement, Jul 3, 1:44 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
244 PM CDT Wed Jul 3 2019

OKZ018>020-025-026-032015-
Payne OK-Kingfisher OK-Oklahoma OK-Logan OK-Lincoln OK-
244 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR Payne...east central
Kingfisher...Oklahoma...Logan and Lincoln Counties Until 315 PM
CDT...

AT 242 PM CDT, strong thunderstorms were along a line extending from
near Yale to near Oklahoma City, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3616 9682 3616 9662 3571 9662 3558 9687
      3545 9767 3610 9770 3610 9727 3623 9682
TIME...MOT...LOC 1942Z 310DEG 9KT 3613 9675 3563 9753

TL
Special weather statement, Jul 3, 2:16 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
316 PM CDT Wed Jul 3 2019

OKZ019-020-025-026-032115-
Payne OK-Oklahoma OK-Logan OK-Lincoln OK-
316 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Payne...northeastern
Oklahoma...southeastern Logan and Lincoln Counties Until 415 PM
CDT...

AT 314 PM CDT, strong thunderstorms were along a line extending from
near Shamrock to 3 miles north of Chandler to near Fallis, moving
east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Cushing, Chandler, Perkins, Jones, Stroud, Luther, Davenport,
Wellston, Carney, Tryon, Ripley, Agra, Warwick, Kendrick, Meridian,
Fallis, Avery and Parkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3560 9690 3556 9728 3584 9725 3597 9716
      3608 9662 3570 9662
TIME...MOT...LOC 2014Z 250DEG 6KT 3592 9661 3575 9688 3572 9713

03

The radar

The Norman radar (KTLX), 38 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Hail, Oklahoma

When
July 3, 2:29 PM CST
Where
Oklahoma County, 1.32 mi WNW of Arcadia Lake
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.660, -97.390

Thunderstorm Wind, Oklahoma

When
July 3, 2:29 PM CST
Where
Oklahoma County, 1.32 mi WNW of Arcadia Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.660, -97.390

Picture on twitter of large tree limb down over the road on Midwest Blvd.

Hail, Oklahoma

When
July 3, 2:40 PM CST
Where
Oklahoma County, 1.82 mi WNW of Edmond
Measured
1 in hail
Reported by
Social Media
Coordinates
35.660, -97.510

Flash Flood, Oklahoma

When
July 3, 3:00 PM CST to 6:00 PM CST
Where
Oklahoma County, 0.61 mi NW of Arcadia Lake to 2.3 mi N of Arcadia Lake
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.656, -97.378

A few inches of water flowing swiftly over road in eastern Edmond.

Flash Flood, Oklahoma

When
July 3, 3:02 PM CST to 6:02 PM CST
Where
Oklahoma County, 2.25 mi E of Edmond to 2.28 mi NW of Edmond
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.650, -97.440

Several inches of water were covering many roads along 2nd street.

Hail, Garfield

When
July 3, 3:43 PM CST
Where
Garfield County, 2.78 mi W of Drummond
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.300, -98.090

Thunderstorm Wind, Garfield

When
July 3, 3:43 PM CST
Where
Garfield County, 2.78 mi W of Drummond
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.300, -98.090

Spotter estimated 60-70 mph winds.

Hail, Custer

When
July 3, 6:32 PM CST
Where
Custer County, 0.56 mi E of Weatherford
Measured
1.25 in hail
Reported by
Public
Coordinates
35.530, -98.690

Hail, Custer

When
July 3, 6:32 PM CST
Where
Custer County, 0.56 mi W of Weatherford
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.530, -98.710

Hail, Custer

When
July 3, 6:40 PM CST
Where
Custer County, 0.69 mi N of Custer City
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.670, -98.880

Picture on twitter of quarter to ping pong sized hail. Time estimated from radar.

Flash Flood, Custer

When
July 3, 7:10 PM CST to 10:10 PM CST
Where
Custer County, 0.56 mi E of Weatherford to 1.12 mi WSW of Weatherford
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.530, -98.690

Water over roads up to a foot deep in dowtown Weatherford. Several vehicles stranded at I-40 exit at main street.

Flash Flood, Custer

When
July 3, 8:00 PM CST to 11:00 PM CST
Where
Custer County, Clinton to 0.38 mi SSE of Clinton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.510, -98.970

About 10 inches of water over the road on 10th street in Clinton.

Thunderstorm Wind, Washita

When
July 3, 8:05 PM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Thunderstorm Wind, Washita

When
July 3, 8:10 PM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844353, 844354, 844355, 844356, 844357, 844358, 844359, 844360, 844361, 844362, 844363, 844365, 844366, 844367.